Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 18, NWS Newport/Morehead City, NC

May 6, 2005Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 6, 2005, 4:00 PM EDT for Dare County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 4:00 PM EDT (20:00 UTC)
Expired
May 6, 2005, 4:45 PM EDT
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Morehead City radar (KMHX), 117 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 684 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
684 m²/s²
0-3 km storm-relative helicity
1302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 062001
SVRMHX
NCC055-062045-
/O.NEW.KMHX.SV.W.0018.050506T2000Z-050506T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 PM EDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
  HATTERAS VILLAGE...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HATTERAS VILLAGE AROUND 415 PM EDT...
  FRISCO AROUND 425 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A 
SUBSTANTIAL SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY 
FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3514 7594 3503 7577 3537 7537 3554 7561

$$

VINCENT
1 follow-up statement
000 
WWUS52 KMHX 062028
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
427 PM EDT FRI MAY 6 2005

NCC055-062045-
/O.CON.KMHX.SV.W.0018.000000T0000Z-050506T2045Z/
DARE NC-
427 PM EDT FRI MAY 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR DARE
COUNTY...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR HATTERAS VILLAGE...
MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
HATTERAS VILLAGE AROUND 425 PM EDT...
FRISCO AROUND 440 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A 
SUBSTANTIAL SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY 
FROM WINDOWS.

PLEASE REPORT STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER 
SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO 
SAFELY.

LAT...LON 3527 7579 3504 7566 3537 7537 3554 7561

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:55 PM EDT, 5 minutes earlier.

Area forecast discussion, May 6, 3:55 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED TO DROP HIGH SURF ADVISORY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 PM EDT FRI MAY 6 2005

.MARINE...AGAIN TODAY THE GFS IS THE MODEL OF CHOICE. AS FOR
HEADLINES...GALES CONTINUE THROUGH SATURDAY MORNING FOR THE COASTAL
WATERS NORTH OF CAPE LOOKOUT...GALES THROUGH 03Z SOUTH OF LOOKOUT.
DECIDED TO KEEP GALES GOING THROUGH SATURDAY MORNING FOR THE
ALBEMARLE AND PAMLICO SOUNDS. COASTAL FLOOD WARNING WILL CONTINUE
THROUGH SATURDAY MORNING AS STRONG WINDS WILL KEEP THREAT OF
FLOODING GOING. LOW PRESSURE JUST OFF THE COAST WILL MAKE STEADY
PROGRESS TONIGHT OFF TO THE NORTHEAST ALLOWING CONDITIONS TO SLOWLY
IMPROVE. SURFACE RIDGE OVER THE GULF STATES WILL SETTLE OVER FLORIDA
ON SATURDAY AND REMAIN THERE THROUGH THE MIDDLE OF THE WEEK.
NORTHWEST WINDS ON SATURDAY WILL BRIEFLY SHIFT TO WEST SATURDAY
EVENING AS A DRY FRONT DROPS THROUGH FROM THE NORTHWEST. WINDS WILL
THEN SHIFT BACK TO NORTHWEST AFTER THE FRONT PASSES. WINDS WILL
BECOME SOUTHERLY MONDAY NIGHT AS A FRONT APPROACHES FROM THE WEST.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING FOR OUTER BANKS AND CARTERET COUNTY UNTIL
     8PM EDT.
     HIGH WIND ADVISORY FOR TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND
     HYDE-JONES-CRAVEN-PAMLICO-ONSLOW COUNTIES UNTIL 800 PM EDT.
     HIGH RIP CURRENT THREAT NORTH OF CAPE LOOKOUT.
MARINE...GALE WARNING FOR ALL WATERS INCLUDING SOUNDS.

&&

RAP/HSA
Hazardous weather outlook, May 6, 7:58 AM EDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
758 AM EDT FRI MAY 6 2005

AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098-
103-104-071200-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
758 AM EDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AM AND EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL MOVE JUST OFF THE COAST OF NORTH
CAROLINA TODAY. HIGH WINDS AND RAIN CAN BE EXPECTED...AT TIMES
HEAVY. SOME MINOR FLOODING IS LIKELY IN FLOOD PRONE AREAS. NORTH
TO NORTHEAST WINDS OF 25 TO 35 MPH CAN BE EXPECTED TODAY MAINLY
EAST OF HIGHWAY 17 WITH 30 TO 40 MPH WITH GUSTS TO 50 MPH NEAR THE
SOUNDS AND COAST. THERE IS A HIGH THREAT OF RIP CURRENTS NORTH OF
CAPE LOOKOUT TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 6, 12:14 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1214 PM EDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST CEDAR ISLAND            35.00N 76.33W
05/06/2005  79 MPH           CARTERET           NC   MESONET

&&
NWS DAVIS EQUIPMENT

RPRINGLE
Local storm report, May 6, 12:46 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1246 PM EDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND DMG 5 N JACKSONVILLE        34.84N 77.40W
05/06/2005                   ONSLOW             NC   TRAINED SPOTTER

            TREE BRANCHES AND POWERLINES DOWN. ESTIMATED WIND GUSTS
            60 MPH.

&&

RPRINGLE
Local storm report, May 6, 1:15 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
115 PM EDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLOOD            ORIENTAL                35.03N 76.68W
05/06/2005                   PAMLICO            NC   PUBLIC

            4 FEET OF WATER IN RESIDENTS YARD

0110 PM     FLOOD            10 E HAVELOCK           34.89N 76.75W
05/06/2005                   CRAVEN             NC   EMERGENCY MNGR

            16 INCHES OF WATER OVER ROADWAY NEAR ADAMS CREEK

&&

RPRINGLE
Local storm report, May 6, 1:35 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
135 PM EDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            HARLOWE                 34.84N 76.74W
05/06/2005                   CARTERET           NC   UTILITY COMPANY

            3 FEET OF WATER OVER BRIDGE. MOST ROADS IMPASSABLE.

&&

RPRINGLE
Local storm report, May 6, 2:47 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
247 PM EDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     NON-TSTM WND GST BUXTON                  35.26N 75.53W
05/06/2005  61 MPH           OUTER BANKS DARE   NC   OFFICIAL NWS OBS

1129 AM     NON-TSTM WND GST BEAUFORT                34.72N 76.65W
05/06/2005  60 MPH           CARTERET           NC   OFFICIAL NWS OBS

1155 AM     NON-TSTM WND GST JACKSONVILLE            34.76N 77.40W
05/06/2005  60 MPH           ONSLOW             NC   OFFICIAL NWS OBS

1256 PM     NON-TSTM WND GST NEW RIVER AIR STATION   34.71N 77.44W
05/06/2005  59 MPH           ONSLOW             NC   OFFICIAL NWS OBS

&&

VINCENT
Special weather statement, May 6, 2:57 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
257 PM EDT FRI MAY 6 2005

NCZ104-062000-
OUTER BANKS HYDE-
257 PM EDT FRI MAY 6 2005

...VERY STRONG WINDS WILL AFFECT OUTER BANKS HYDE COUNTY UNTIL 400
PM EDT...

AT 257 PM EDT...THERE WERE HEAVY SHOWERS CONTAINING VERY STRONG
WINDS 20 MILES SOUTH OF OCRACOKE...OR ABOUT 19 MILES SOUTHEAST OF
CEDAR ISLAND...MOVING NORTH AT 25 MPH. THESE HEAVY SHOWERS AND
STRONG WINDS WILL BE NEAR OCRACOKE AT 335 PM EDT..

WIND GUSTS OF 65 TO 75 MPH CAN BE EXPECTED WITH THESE HEAVY SHOWERS.
HEAVY RAINFALL WILL ALSO CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

VINCENT

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:45 PM EDTSevere Thunderstorm WarningMHXDare38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.